Alert archive / Michigan / Heavy Snow Warnings in 2005

Heavy Snow Warning 1, NWS Gaylord, MI

December 1, 2005Alpena County, Michigan

NWS Gaylord, MI issued this heavy snow warning at Dec 1, 2005, 4:00 PM EST for Alpena County, Michigan. It took effect at Dec 1, 2005, 6:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2005, 4:00 PM EST (21:00 UTC)
In effect from
Dec 1, 2005, 6:00 PM EST
Expired
Dec 1, 2005, 11:17 PM EST
In force
5 hr
Issued by
NWS Gaylord, MI

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this heavy snow warning went out at Dec 1, 10:16 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Dec 1, 10:16 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1016 AM EST THU DEC 1 2005

.UPDATE...15Z SURFACE ANALYSIS DEPICTS AN INVERTED SURFACE PRESSURE
TROUGH ALONG THE LAKE MICHIGAN SHORELINE WITH A NEGATIVELY TILTED
UPPER LEVEL TROUGH CROSSING THE UPPER MISSISSIPPI VALLEY. VISIBLE
AND IR SATELLITE IMAGERY CONTINUE TO SHOW CLOUDS BLANKETING THE
REGION WITH SOME HIGHER CLOUD TOPS INDICATING MORE VIGOROUS SNOW
SHOWERS. APX WSR-88D CONTINUES TO SHOW SNOW MOVING ACROSS...WITH
MUCH OF THE AREA BLANKETED BY SNOW. SURFACE OBSERVATIONS SHOW
VISIBILITIES ARE GENERALLY BETWEEN ONE AND TWO MILES WITH AN
OCCASIONAL HALF MILE. MAIN CONCERN FOR THE SHORT TERM WILL BE
ACCUMULATIONS.

UPPER LEVEL TROUGH WILL CONTINUE TO BECOME MORE NEGATIVELY TILTED
THIS AFTERNOON AS IT SWINGS INTO THE CWFA...BECOMING ORIENTED FROM
WESTERN LAKE SUPERIOR THROUGH CENTRAL OHIO BY 00Z. WITH LAYER RH/S
THROUGH 500 MB IN EXCESS OF 80 PCT AND WEAK DIVERGENCE INDICATED
BETWEEN 400-200 MB WILL EXPECT THE SNOW TO CONTINUE THROUGH THE
AFTERNOON. FOR ACCUMULATIONS...THE SURFACE TROUGH ALONG THE LAKE
MICHIGAN SHORELINE IS A CONCERN AS A FOCUSING MECHANISM...AND IS
LIKELY RESPONSIBLE FOR THE SLIGHTLY HEAVIER SNOW ALONG THE
SHORELINE. SECONDARY ACCUMULATION CONCERN IS THE 850-500 MB QG
CONVERGENCE WHICH WILL CROSS THE SOUTHERN EDGE OF THE CWFA LATE THIS
MORNING AND EARLY THIS AFTERNOON. FINAL CONCERN IS FLAKE
SIZE...REPORTS THIS MORNING AND WINDOW OBSERVATION INDICATE SMALL
FLAKE SIZE WHICH WILL LIMIT ACCUMULATIONS. WITH THESE THOUGHTS IN
MIND HAVE INCREASED SNOW AMOUNTS SLIGHTLY (COUPLE TENTHS) FOR AREAS
SOUTH OF M-72 AND ALONG THE LAKE MICHIGAN SHORELINE. UPDATE OUT
SHORTLY.

MJP

&&

.PREV DISCUSSION...ISSUED 347 AM EDT THU DEC 1 2005

LOW PRESSURE CONTINUES TO DEVELOP ALONG THE MID ATLANTIC
SEABOARD...AS ANOTHER LOW PRESSURE SYSTEM ENTERS THE MID MISSISSIPPI
VALLEY. FAIRLY SHARP 500 MB TROUGH AND VIGOROUS SHORT WAVE IN THE
VCNTY OF THE SURFACE LOW CENTER IS GENERATING STRONG LIFT AND DEEP
MOISTURE NORTH AND EAST OF THE SURFACE LOW... RESULTING IN A RATHER
LARGE AREA OF SNOW CURRENTLY IMPACTING MUCH OF THE UPPER MISSISSIPPI
VALLEY AND THE FAR WRN GREAT LAKES REGION. LOCAL KAPX RADAR
INDICATES INCREASING MID LEVEL MOISTURE OVER THE WRN HALF OF THE CWA
ATTM. UPSTREAM RADARS AND SURFACE OBS OVER WISCONSIN SUGGEST ERN
EDGE OF PRECIP IS NOW MOVING INTO ERN WISCONSIN. THIS MATCHES WELL
WITH ERN EDGE OF SYNOPTIC LIFT AND MOISTURE AS DEPICTED BY LATEST
NAM. OBS HAVE INDICATED VSBYS HAVE REMAINED AOA 1SM IN ONGOING
SYNOPTIC SNOW...WITH A FEW PERIODIC REPORTS OF 3/4SM. FORECAST FOCUS
FOR THE LAST PART OF THE WEEK WILL BE ON POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS AS THE UPSTREAM LOW AND THE ATLANTIC LOW INTERACT
AND EVOLVE INTO A LAKE ENHANCED SNOW EVENT.

TODAY...UPSTREAM SURFACE LOW...UPPER TROUGH AND ASSOCIATED MOISTURE
MOVE THRU MICHIGAN DURING THE AFTERNOON. ENERGY FROM THIS LOW IS
THEN TRANSFERRED TO THE EAST COAST LOW AS IT MOVES OFF THE COAST OF
NEW ENGLAND...LEAVING SHARP CYCLONIC FLOW ACROSS MICHIGAN IN ITS
WAKE. OVER-LAKE INSTABILITY WILL BE PRESENT...BUT LOW LEVEL WIND
TRAJECTORIES WILL NOT BE FAVORABLE FOR LAKE ENHANCEMENT (I.E. VRB TO
LIGHT EAST IN ERN UPR MICHIGAN AND SOUTH IN NRN LOWER MICHIGAN).
THUS...WILL RELY SOLELY ON SYNOPTIC LIFT AND MOISTURE FOR SNOWFALL
DURING THE DAY. STRONGEST LIFT VIA THE ASSOCIATED SHORT WAVE WILL
SLIDE SOUTH OF LOWER MICHIGAN...LEAVING OUR CWA IN A VERY MOIST
REGIME...WITH ONLY MODEST LIFT AS SURFACE SYSTEM EVENTUALLY SHIFTS
FOCUS TO THE EAST COAST STORM. WILL MAINTAIN HIGH CATEGORICAL POPS
AS CONFIDENCE IS HIGH THAT ALL LOCATIONS WILL RECEIVE SOME SNOWFALL
TODAY. MODEL QPF SUGGESTS A GENERAL 2 TO 3 INCHES OF NEW SNOW FOR
MUCH OF THE CWA THROUGHOUT THE DAY...WHICH MATCHES WELL WITH GOING
FORECAST. SNOW CONSISTENCY SHOULD BE FAIRLY WET AGAIN WITH HIGH
TEMPS A COUPLE OF DEGREES EITHER SIDE OF 30 FOR THE ENTIRE CWA.

TONIGHT AND FRIDAY...VERY COMPLEX LAKE ENHANCED SCENARIO BEGINS TO
EMERGE THIS EVENING AS SURFACE TROUGH OVER THE CWA FURTHER SHARPENS
AS THE EAST COAST LOW DEEPENS AND THE 500 MB LOW BECOMES MORE
NEGATIVELY TILTED OVER TIME. DEEP CYCLONIC FLOW WILL PROVIDE STRONG
CONVERGENCE WITHIN A VERY MOIST ENVIRONMENT TO PRODUCE A
SYNOPTICALLY DRIVEN AREA OF SNOW LIKELY TARGETING LOCATIONS FROM THE
STRAITS SOUTHWARD INTO FAR NW LOWER MICHIGAN DURING THE EVENING.
SHARP CYCLONIC FLOW (NE TO N TO NW FROM NORTH TO SOUTH ACROSS THE
CWA) WILL NOT LEND TO MUCH PRECONDITIONING OVER LAKE SUPERIOR (NE
FLOW) AND WILL ESSENTIALLY CUT OFF ERN UPR MICHIGAN FROM ANY LAKE
CONTRIBUTION. WILL BE DIFFICULT TO SET UP ANY ORGANIZED HORIZONTAL
ROLE CONVECTION (LES BANDS) WITHIN THE SYNOPTICALLY DRIVEN SNOW DUE
TO THE SHARP CYCLONIC FLOW...ALTHOUGH THE PRESENCE OF OVER-LAKE
INSTABILITY WILL PROVIDE SOME TYPE OF ENHANCEMENT TO SYNOPTIC
SNOWFALL. CERTAINLY LAKE EFFECT PARAMETERS ARE MORE THAN SUFFICIENT
FOR ENHANCEMENT...WITH DELTA TS HOLDING IN THE UPPER TEENS TO NEAR
20 C...850-700 MB RH HOLDING AROUND 85 PCT AND INVERSION HEIGHTS
RISING TO ABOVE 10 KFT BY MIDNIGHT. GOOD LAKE EFFECT PARAMETERS
COUPLED WITH FAIRLY STRONG SYNOPTIC LIFT AND MOISTURE WILL LIKELY
LEAD TO PERIODS OF HEAVY SNOWFALL. ONE QUESTION REMAINS...WHERE???
THE BIG 5 COUNTIES ACROSS NW LOWER MICHIGAN IS A DECENT FIRST
GUESS...BUT UNCERTAINTY ABOUNDS DUE TO SHARP CYCLONIC FLOW BLURRING
THE WIND TRAJECTORY PICTURE AND SOME MODEL RUN-TO-RUN
INCONSISTENCIES (WRT EXACTLY WHEN SHARP CYCLONIC FLOW WILL EVOLVE
INTO A MORE CONSISTENT NW FLOW PATTERN). PREVIOUS MODEL RUN
SUGGESTED FLOW WILL SETTLE INTO NW FLOW LATE TONIGHT...BUT LATEST
RUN DELAYS THIS PROCESS UNTIL MID MORNING FRIDAY. AT THIS
POINT...WILL MAINTAIN THE LAKE EFFECT SNOW WATCH FOR THE BIG 5
COUNTIES OF NW LOWER MICHIGAN IN THE HOPES THAT THE 12Z RUN WILL
SHED AT LEAST SOME LIGHT ON THE ABOVE-MENTIONED UNCERTAINTIES. STILL
EXPECT WARNING CRITERIA SNOWFALL IS POSSIBLE FOR THESE COUNTIES...
ALTHOUGH SURROUNDING COUNTIES MAY VERY WELL SEE SOME HEAVIER BURST
OF SNOW DEPENDING ON EXACTLY HOW THE LOW LEVEL WINDS EVOLVE DURING
THE EVENT.

FRIDAY NIGHT...NW FLOW BECOMES FIRMLY LOCKED INTO THE CWA. STRONG
DOWNWARD VERTICAL MOTION AND NEUTRAL LOW LEVEL FLOW LEND TO A PURE
LAKE EFFECT SNOW SITUATION. LAKE EFFECT SNOW PARAMETERS REMAIN
FAVORABLE FOR ACCUMULATING SNOW... TARGETING THE FAVORED NW FLOW
AREAS OF ERN UPR AND NORTHWEST LOWER MICHIGAN. 850 MB TEMPS REMAIN
AROUND -15 C (DELTA TS IN THE LOWER 20S)...900-700 MB RH STAYS
AROUND 70 PCT (BUT DOES BEING TO DRY LATE)...AND INVERSION HEIGHTS
HOLD AROUND 8 KFT. WILL CONTINUE TO FOCUS HIGHEST POPS THESE FAVORED
SNOWBELT REGIONS.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
       LAKE EFFECT SNOW WATCH...THURSDAY NIGHT THROUGH
       FRIDAY...MIZ019-021-022-027-028.

&&
Hazardous weather outlook, Dec 1, 4:04 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
404 AM EST THU DEC 1 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-021100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
404 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE ENHANCED SNOWFALL MAY BRING HEAVY SNOWFALL AND SIGNIFICANT
ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN TONIGHT...
MAINLY WEST OF I 75 AND BETWEEN M 32 AND M 72. SEE ONGOING WATCHES
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COMBINATION OF LAKE EFFECT AND LAKE ENHANCED SNOWFALL MAY BRING
LOCALLY HEAVY ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN
FRIDAY...ESPECIALLY IN THE TYPICAL SNOWBELT AREAS. SEE ONGOING
WATCHES FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:00 PM ESTLake Effect Snow WarningAPXAlpena, Antrim, Benzie, Crawford, Grand Traverse, Kalkaska and 5 more32 hr
Dec 1, 4:00 PM ESTLake Effect Snow AdvisoryAPXAlcona, Benzie, Cheboygan, Emmet, Grand Traverse, Leelanau and 6 more68 hr
Dec 1, 4:00 PM ESTSnow AdvisoryAPXAlcona, Presque Isle7 hr

Nearby

Heavy Snow Warnings in Michigan, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.